Virginia, 2010

Flash Flood and Damaging Wind in Virginia, June 23, 2010

June 23, 2010 · NWS MRX · 2 events in 1 county or zone

A localized severe thunderstorm produced some wind damage and isolated flash flooding in Russell County, Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A localized severe thunderstorm produced some wind damage and isolated flash flooding in Russell County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 1:29 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 23, 1:29 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT WED JUN 23 2010

.SHORT TERM...(TONIGHT AND THURSDAY)...ISOLATED AFTERNOON AND EVENING
CONVECTION WILL END WITH LOSS OF HEATING. MOST CONVECTION WILL BE
ACROSS HIGHER ELEVATIONS EXPECT ALONG OLD BOUNDARY ACROSS SW VA.
MIN TEMPS HAVE BEEN INCHING UP LATELY SO CONTINUED THAT TREND FOR
TONIGHT ALONG WITH MOS #S. BOTTOM OF EAST MOVING UPPER TROF MOVES
ACROSS SW VA THU. FRONTAL BOUNDARY APPROACHES FROM THE N. POPS WILL
GO UP THROUGH THU AFTN. SOME STORMS COULD BE STRONG. FCST HIGH SIDE
OF MAX TEMP GUIDANCE COUNTING ON CLOUDS AND PCPN ARRIVING IN THE
AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MAIN STORY FOR THE
LONG TERM IS POTENTIAL MAJOR PATTERN SHIFT WHICH HAS VIRTUALLY
UNANIMOUS SUPPORT FROM MEDIUM RANGE MODELS AND ENSEMBLES. UPPER FLOW
PROJECTED TO BECOME MUCH MORE AMPLIFIED BY EARLY NEXT WEEK WITH
AMPLIFYING TROUGH DEVELOPING OVER THE EASTERN CONUS. MAIN MODEL
DIFFERENCES REVOLVE AROUND TIMING WITH GFS STILL ABOUT 24 HOURS
QUICKER WITH PASSAGE OF COLD FRONT THAN ECMWF. AS A RESULT...HAVE
MADE ONLY MINOR TWEAKS TO PRECEDING GRIDS/FORECAST. IN THE
MEANTIME...LITTLE CHANGE IN CURRENT PERSISTENT PATTERN AS UPPER
RIDING HOLDS STRONG OVER THE SOUTHEASTERN CONUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  96  72  94  72 /  10  30  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  73  94  71  93  71 /  10  30  30  20  20
OAK RIDGE, TN                       73  94  71  93  70 /  10  30  30  20  20
TRI CITIES AIRPORT, TN              67  92  67  91  64 /  10  30  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/LCM
Hazardous weather outlook, Jun 23, 4:00 AM EST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT WED JUN 23 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT WED JUN 23 2010 /500 AM CDT WED JUN 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED CONVECTION IS POSSIBLE OVER FAR NORTHERN AND EASTERN
LOCATIONS.  A STRAY STORM MAY BECOME STRONG...POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 23, 1:25 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT WED JUN 23 2010

VAZ002-005-006-008-231915-
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
225 PM EDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...WASHINGTON AND
EASTERN SCOTT COUNTIES UNTIL 315 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLEVELAND...OR 10 MILES
SOUTHWEST OF LEBANON...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...
HANSONVILLE...HILANDER PARK AND HOLSTON.

LCM
Special weather statement, Jun 23, 3:57 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT WED JUN 23 2010

TNZ073-074-232145-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
457 PM EDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 545 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG.  THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM DUE TO THE FACT THAT IT NEARLY STATIONARY.
MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Jun 23, 5:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT WED JUN 23 2010

VAZ002-006-008-232315-
RUSSELL VA-WASHINGTON VA-WISE VA-
608 PM EDT WED JUN 23 2010

...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL AND WASHINGTON
COUNTIES UNTIL 715 PM EDT...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CLEVELAND...OR 10 MILES WEST
OF LEBANON...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...
CLEVELAND...HANSONVILLE...HILANDER PARK...HOLSTON AND ROSEDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Jackson,KY radar (KJKL), 135 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Russell

When
June 23, 6:30 PM EST to 7:30 PM EST
Where
Russell County, 0.37 mi NNW of Mt Olive to 0.96 mi NE of Mt Olive
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.885, -82.073

Flash flooding occurred with several inches of water covering area roads and quickly flooded driveways, barns, utility buildings, yards, gardens, fences and basements in the area of the flooding.

Thunderstorm Wind, Russell

When
June 23, 6:30 PM EST to 6:35 PM EST
Where
Russell County, 0.69 mi S of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.890, -82.079

A few trees were downed by thunderstorm winds.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262521, 262522.